Kentucky, 2018

Flooding and Damaging Winds in Kentucky, July 15, 2018

July 15, 2018 · NWS PAH · 5 events in 4 counties and zones

Numerous thunderstorms developed over far west Kentucky as strong solar heating contributed to a rather unstable atmosphere by midday. A few storms produced very localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous thunderstorms developed over far west Kentucky as strong solar heating contributed to a rather unstable atmosphere by midday. A few storms produced very localized wind damage. A moist west-southwest low level wind around 20 knots at 850 mb provided ample moisture for isolated minor flooding with a few of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 6:20 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 15, 6:20 AM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
720 AM CDT Sun Jul 15 2018

.UPDATE...
Issued at 716 AM CDT Sun Jul 15 2018

For aviation section only.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 345 AM CDT Sun Jul 15 2018

Expect an unsettled pattern the next 24 to 48 hours. Weak trof of
low pressure aloft will combine with very unstable conditions, esp
during the heat of the daytime hours, to produce rounds of
showers/thunderstorms. Opted to blanket the entire area with at
least scattered pops today and Monday ahead of a weak cold front
that is expected to make its way across the region Monday night.
PWATS today running up over 2.25 inches, so there will likely be
torrential downpours with any storms that do form. Between rounds
of convection, expect the uncomfortable heat and humidity to
continue. Afternoon heat indices through the period should not be
quite as oppressive as yesterday due mainly to increased cloud
cover, but still will top out in the 100-105 range at many
locations. Will handle with special weather statement this AM.
Some minor relief from the humidity may work in behind the cold
front on Tuesday/Tuesday night.

.LONG TERM...(Wednesday through Saturday)
Issued at 345 AM CDT Sun Jul 15 2018

Medium confidence continues in the overall pattern shown by the
models with lower confidence in the exact timing of features.

High pressure will remain in control of the region on Wednesday
before breaking down in advance of the next storm system. The
overall trend in the models is to develop an upper level ridge in
the west and trough in the east. This leaves our region in
northwesterly flow aloft which would tend to be a cooler and wetter
pattern. Models are very different in the placement of precipitation
as we head into the latter part of the week and the weekend. Chances
for precipitation will stay in the slight chance to chance
categories.

High temperatures in the middle to upper 80s Wednesday will give way
to highs in the upper 80s to lower 90s by the weekend. Dewpoints in
the 60s will make conditions less oppressive midweek but will be
inching back up to around 70 by the weekend. Heat indices will once
again be approaching 100 degrees, especially across southeast
Missouri on Saturday.

&&

.AVIATION...
Issued at 719 AM CDT Sun Jul 15 2018

Expect isolated to scattered storms increasing as solar heating
destabilizes the atmosphere today. There will be considerable
high clouds, but low clouds should be primarily in and near
storms. Will handle with VCTS for the time being.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...ML
AVIATION...GM
Hazardous weather outlook, Jul 15, 4:35 AM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
535 AM CDT Sun Jul 15 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
535 AM CDT Sun Jul 15 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected across the region today and
tonight. Torrential rainfall and deadly lightning will be the main
thunderstorm hazards.

In addition....heat index values will top out between 95 and 105
this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected again on Monday. The chance
of thunderstorms returns Thursday west of the Mississippi River,
and then area-wide on Friday. While a few stronger storms with
damaging winds cannot be ruled out, the main concerns include
lightning and locally heavy rain.

Heat indices are forecast to top the century mark Monday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 15, 3:24 AM CST, 5 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
424 AM CDT Sun Jul 15 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-152100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
424 AM CDT Sun Jul 15 2018

...More Heat and Humidity Expected Today and Monday...

Very uncomfortable humidity levels will combine with afternoon
temperatures in the upper 80s and lower 90s to produce heat index
values in the 100 to 105 range in beween any areas of thunderstorms
today and Monday. An increase in the overall cloud cover should
keep readings from getting quite as high as they did on Saturday,
but it will still be quite hot and humid.

The very  young, the elderly, those without air conditioning, and
those participating in strenuous outdoor activities will be the
most susceptible to the heat. Also, car interiors can reach
lethal temperatures in a matter of minutes.
Special weather statement, Jul 15, 8:18 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Paducah KY
918 AM CDT SUN JUL 15 2018

KYZ009-012-017-021-022-151545-
Calloway KY-Muhlenberg KY-Todd KY-Christian KY-Trigg KY-
918 AM CDT SUN JUL 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CALLOWAY...SOUTHERN
MUHLENBERG...CHRISTIAN...TRIGG AND TODD COUNTIES UNTIL 1045 AM CDT...

At 918 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Weir to near Canton. Movement was
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hopkinsville, Oak Grove, Cadiz, Elkton, Fort Campbell North, Land
Between The Lakes Area, Clarksville, Guthrie, Pembroke, Crofton,
Energy, Canton, Weir, Dunmor, Central City--Greenville, Rockcastle,
Trenton, Lafayette, Justice and Everett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3709 8689 3706 8705 3664 8706 3663 8785
      3667 8786 3668 8807 3650 8805 3650 8825
      3675 8819 3675 8811 3687 8816 3697 8777
      3707 8770 3712 8758 3710 8752 3713 8737
      3718 8731 3719 8732 3720 8690 3714 8693
TIME...MOT...LOC 1418Z 309DEG 13KT 3709 8718 3673 8794

07

The radar

The Ft Campbell radar (KHPX), 25 km away, was scanning. The volume nearest the first event began at 14:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flood. Local standard time, as filed.

Flood, Christian

When
July 15, 8:40 AM CST to 10:00 AM CST
Where
Christian County, 2 mi NW of Hopkinsville to 2 mi NE of Hopkinsville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.870, -87.506

Minor street flooding was reported around Hopkinsville.

Flood, McCracken

When
July 15, 11:26 AM CST to 1:00 PM CST
Where
McCracken County, 2 mi S of Paducah to 4 mi W of Paducah
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.051, -88.630

Minor street flooding occurred.

Thunderstorm Wind, Graves

When
July 15, 11:40 AM CST
Where
Graves County, Cuba
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.580, -88.620

A tree fell onto a house.

Thunderstorm Wind, Graves

When
July 15, 11:42 AM CST
Where
Graves County, Mayfield
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.730, -88.630

Roof damage was reported at a grocery store.

Thunderstorm Wind, Marshall

When
July 15, 11:43 AM CST
Where
Marshall County, Calvert City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.030, -88.350

A tree and a power line were down.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766285, 766288, 764384, 764386, 764387.